Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 20, 1997, 6:38 AM EDT for Manistee County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 6:38 AM EDT (10:38 UTC)
- Expired
- Jun 20, 1997, 7:40 AM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:45 AM EDT | Thunderstorm Wind 52 | Wellston, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 201039 RRA
SVRAPN
MIC101-201140-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
638 AM EDT FRI JUN 20 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN MANISTEE COUNTY - NORTHWEST LOWER MICHIGAN
* UNTIL 740 AM EDT
* SOME LOCATIONS AFFECTED
WELLSTON
DUBLIN
* AT 635 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
SOUTHWEST OF WELLSTON...MOVING EAST AT 40 MPH.
* THE STORM WILL BE NEAR WELLSTON BY 650 AM AND BY DUBLIN BY 700
AM.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINE6SS.
OX/SHOBE2What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:56 PM EDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jun 19, 9:56 PM EDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 956 PM EDT THU JUN 19 1997 00Z SFC ANALYSIS INDICATED AN E-W ALIGNED WARM FRONT EXTENDING FROM LOW PRES OVER THE CNTRL PLAINS ACROSS THE LWR GREAT LAKES RGN. AN OCCLUDED FRONT CONNECTED THE CNTRL PLAINS LOW TO A SECOND LOW SITUATED OVER THE CANADIAN PRAIRIE PROVINCES. THE WARM FRONT WILL LIFT NWD OVERNIGHT AS THE TWO LOWS SLOWLY DRIFT TO THE E. THE WARM FRONT SHOULD BE LOCATED ACROSS CNTRL LWR MI BY DAYBREAK. THE MAIN FCST CONCERNS OVERNIGHT WILL BE THE CHANCES FOR PRECIPITATION AND THE POSSIBILITY OF FOG FORMATION. PRECIPITATION THIS EVE APPEARS TO BE ASSOCIATED WITH AN INTIAL PUSH OF MOISTURE ACROSS THE RGN IN ASSOCIATION WITH WARM AIR ADVECTION AND ISENTROPIC LIFT TO THE N OF THE WARM FRONT AND TO THE E OF THE OCCLUDED FRONT. GRIDDED DATA SHOWS THIS INITIAL PUSH OF MOISTURE MOVING OUT OF THE RGN DURING THE EARLY MORNING HOURS AND EXPECT SHOWER ACTIVITY CURRENTLY ACROSS THE RGN WILL EXIT THE CWA AS THIS OCCURS. KGRB AND KMQT 88D'S ALREADY SHOW PRECIPITATION DIMINISHING ACROSS WI. EXPECT SOMEWHAT OF A LULL IN PRECIPITATION OVERNIGHT. HOWEVER...LOW LEVEL CONVERGENCE DOES PERSIST ACROSS THE CWA OVERNIGHT IN THE VICINITY OF THE WARM FRONT. AT THE SAME TIME... DEWPOINTS STEADILY INCREASE OVERNIGHT. THESE FACTORS WILL COMBINE TO KEEP THE CHANCE FOR SHOWERS...AND POSSIBLY AN ISOLATED THUNDERSTORM... ACROSS THE CWA. THUS...WILL MAINTAIN CHANCE POPS OVERNIGHT. OTHER MAIN FCST CONCERN OVERNIGHT IS THE POSSIBILITY OF FOG FORMATION AS DEWPOINTS CONTINUE TO SLOWLY RISE. DEWPONTS SHOULD RISE TO AROUND 60 DEGREES ACROSS NRN LWR AND INTO THE MIDDLE 50S ACROSS ERN UPR BY DAYBREAK. IN ADDITION...WINDS WILL REMAIN LIGHT OVERNIGHT WHILE EVENING SHOWER ACTIVITY HAS PROVIDED ADDITIONAL LOW LEVEL MOISTURE IN SOME AREAS. AS A RESULT...EXPECT AREAS OF FOG TO DEVELOP OVERNIGHT AND WILL ADD THIS TO THE FCST FOR THE ENTIRE CWA. THE COMBINATION OF INCREASING DEWPOINTS AND MOSTLY CLOUDY SKIES WILL HELP LIMIT TEMPERATURE FALLS OVERNIGHT. CURRENT LOW TEMPERATURE FCSTS STILL APPEAR ON TARGET FOR ERN UPR AND THE LK HURON SHORELINE COUNTIES OF NRN LWR. LOOKING AT CURRENT DEWPOINTS AND EXPECTED DEWPOINT TRENDS ALONG WITH ONLY SLOW TEMPERATURE FALLS...WILL SLIGHTLY BOOST OVERNIGHT LOWS ACROSS THE REST OF NRN LWR TO AROUND 60 DEGREES. NORCROSS
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.